MAUDE Adverse Event Report: MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)

MEDTRONIC XOMED INC. MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB; DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Model Number EM200-R
Medical Device Problem Code Overheating of Device (1437)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Report confirmed.The device was tested and the temperature rise was measured to be 79.7°f.The rate of temperature rise was above threshold at 7.7°f/sec.Engineering evaluation is pending.This type of failure is associated with pr#(b)(4).The device user manual warnings section includes instructions that heavy side loads and/or long operating times may cause the device to overheat.If the device overheats, discontinue use and rest the device by using it intermittently, or wrap the device in a moist sterile towel.Use of an overheated device may cause injury to the patient or operator.We will continue to track and trend this complaint type.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Repair request initiated for device with the report of overheating.It was reported that there was no patient or staff impact.Repair request escalated to a product event based on reason for return.On follow up it was reported the patient was fine with no follow up required.It was confirmed the device overheated during the case, however, a back-up device was used with no delay in the spinal procedure.The event date was provided as well as surgeon and initial reporter contact information.
 
Additional Manufacturer Narrative
Initial evaluation determined that the rear bearing was worn.It was also noted that the device failed the hi-pot electrical test for patient current leakage.Engineering evaluation was performed.During the disassembly of the motor collet, the components showed no major damage to components other than minimal debris build up and normal wear and tear.No components were disintegrated, and there was no debris.When disassembling the motor body, the drive shaft showed signs of wear and scratches around the drive shaft body.The rear bearing inner race was found to be seized on the drive shaft.There was one bearing ball found stuck to the shaft, and it most likely came from the rear bearing when it disintegrated.The ball bearings from the rear bearing are likely to have caused the scratches around the drive shaft, and then disintegrated with the bearing cage.Furthermore, the proximal side of the rear bearing holder had a black substance built up on it.The rear bearing¿s outer race was found stuck in the rear bearing holder with a black powder like substance.Based on the observations from the motor disassembly, the hi-pot failure, and the temperature test failure it is likely that the rear bearing failure then caused damage to the motor assembly which resulted in the motor failure, failed temperature, and failed hi-pot.There was no further mechanical evidence to indicate a failure elsewhere.Therefore, the failure was most likely due to rear bearing failure.If information is provided in the future, a supplemental report will be issued.

Brand Name
MIDAS REX® MOTOR LEGEND EHS STYLUS REFURB
Common Device Name
DRILLS, BURRS, TREPHINES & ACCESSORIES (SIMPLE, POWERED)
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6843678
Report Number1045254-2017-00309
Device Sequence Number660101
Product Code HBE
UDI-Device Identifier00613994422002
UDI-Public00613994422002
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K012457
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 09/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEM200-R
Device Catalogue NumberEM200-R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2017
Initial Date Received by Manufacturer 08/07/2017
Supplement Date Received by Manufacturer08/31/2017
Initial Report FDA Received Date09/05/2017
Supplement Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1